|risk of hcv/hiv coinfection
Oct 13, 2012
Hi, I am HIV pos and since almost 2 years ago under prezista/norvir/truvada, currently undetectable, 512 cd4. I may have been exposed recently to hepatitis C. My question is how long should i wait to have hep c exam done and to which symptoms should i be aware of...
| Response from Dr. Taylor
In most cases, people with a new hepatitis C infection, called acute hepatitis C, have no symptoms at all. Sometimes there are mild symptoms which may feel like one has the flu, with nausea, pain in the upper right side of the belly, and/or tiredness. Less than one-quarter of people will develop yellowing of their skin or yellowing of the whites of their eyes. If there are symptoms, they usually last from 2-12 weeks. For people with serious liver disease already, such as due to alcohol or hepatitis B, catching hepatitis C on top of this can make people feel very sick as their liver is hit with a new infection.
If you may have been exposed to hepatitis C by coming into contact with the blood of a hepatitis C-infected person, getting your blood tested can determine if you caught hepatitis C. The hepatitis C virus itself, HCV RNA, may be found in the blood within days to weeks. So the ideal thing is to get an HCV RNA test by PCR right away and then 4 and 12 weeks later. A hepatitis C antibody test should be done to see if you already were exposed to hepatitis C and did not know. If the antibody test starts off negative, then it should be repeated 12 weeks later. Last, blood tests for liver injury, ALT and AST, should be checked right away and then 4 and 12 weeks later if possible.
Remember to talk with your doctor about how you may have been exposed. For example, if you are a man living with HIV infection who had unprotected anal intercourse with another man or men, you should be checked for other sexually transmitted infections, such as syphilis. If you are a person who shared tools used to inject drugs, you should be checked for infections that may be spread in this way.
It is wonderful that you are doing so well on your HIV medications. For people who may develop nausea or other symptoms that may interfere with taking your HIV medications 100% of the time, talk with your doctor right away.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Rash During Window Period
- Black Spots After Touching Dried Blood Worried I Have HIV
- Hairy Tongue After Anal Sex Bottom Worried I Have HIV
- Itchy Red Spots After Receiving Head Sign Of HIV AIDS
- Pain In Balls After Swallowing Cum Sign Of HIV AIDS
- Painful Red Spots After Open Mouth Kissing Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.